Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 11, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 3, 1997, 2:51 PM EDT for Okeechobee County, Florida. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1997, 2:51 PM EDT (18:51 UTC)
- Expired
- May 3, 1997, 3:40 PM EDT
- In force
- 49 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Okeechobee County, FL
The radar
The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 3:12 PM EDT | Thunderstorm Wind | Okeechobee, FL | Thunderstorm winds uprooted trees and damaged a motor home. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 6.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 031850 RRA SVRMLB FLC093-031940- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 251 PM EDT SAT MAY 3 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 340 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...OKEECHOBEE COUNTY AT 245 PM...RADAR SHOWED A STRONG THUNDERSTORM MOVING INTO OKEECHOBEE COUNTY JUST WEST OF BASINGER. THE STORM WAS MOVING NORTHEAST AT 20 MPH...AND WILL REACH BASINGER BY 300 PM. HAIL WAS REPORTED WITH THIS STORM AS IT MOVED THROUGH HIGHLANDS COUNTY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:32 PM EDT, 19 minutes earlier.
Area forecast discussion, May 3, 2:32 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 232 PM EDT SAT MAY 3 1997 SCATTERED THUNDERSTORMS IN CWA PRESENTLY AHEAD OF PREFRONTAL TROF MOVING THROUGH BIG BEND/NE GULF WITH LINE OF CONVECTION ALONG IT. LTG/SAT PIX INDICATE SRN END OF LINE HAS DECREASED SOME...BUT BOUNDARY/OUTFLOWS FROM IT WILL HELP FOCUS ACTIVITY LATE AFTN/EVE. STORMS SHOULD INCREASE IN CWA LATER THIS AFTERNOON. STILL COULD SEE SOME STRONG STORMS LATE AFTERNOON WITH MOIST AND UNSTABLE ATMOSPHERE AND GOOD HEATING TODAY...ALREADY BEEN UP TO 92 DEGREES HERE AT MLB WX OFFICE WHICH BREAKS THE OLD RECORD. ACTIVITY WILL LIKELY LAST INTO EVE HOURS MOST EC FL LOCATIONS THEN FRONT WILL PASS THROUGH EC FL IN 06-12Z TIME FRAME SUNDAY WITH DRIER AIR MASS AND COOLER MAXES IN STORE FOR SUNDAY. SOGGIER FAN POPS LOOK MORE ON TRACK FOR TONIGHT AND MAYBE COULD EVEN BE BUMPED UP ABOVE FAN IF TRENDS INDICATE AS SUCH. GLITTO
In the hours before
Special weather statement, May 3, 11:09 AM EDT, 3 hours 42 minutes before
FLZ041-044>047-053-054-058-059-064-501-031630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1109 AM EDT SAT MAY 3 1997 ...THUNDERSTORMS LIKELY THIS AFTERNOON...A FEW STRONG STORMS POSSIBLE... A COLD FRONT WILL MOVE INTO CENTRAL FLORIDA TONIGHT. A LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A PRE-FRONTAL TROUGH WAS MOVING OVER THE FLORIDA PANHANDLE AND NORTHEAST GULF OF MEXICO AT MIDDAY. AHEAD OF THIS LINE...AFTERNOON TEMPERATURES AROUND 90 DEGREES WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS. A FEW STORMS WILL BEGIN TO DEVELOP EARLY AFTERNOON...THEN STORMS WILL BECOME MORE NUMEROUS INTO THE LATE AFTERNOON AND EARLY EVENING AS THE LINE APPROACHES. THE HIGHEST COVERAGE OF STORMS IS EXPECTED TO BE NORTH OF VERO BEACH AND BASINGER...WITH SCATTERED STORMS TO THE SOUTH. STORM MOVEMENT WILL MAINLY BE TO THE NORTHEAST AT AROUND 25 MPH. THE PRIMARY THREATS FROM STORMS THIS AFTERNOON ARE FREQUENT LIGHTNING...HEAVY DOWNPOURS...AND GUSTY WINDS. A FEW STRONGER STORMS COULD PRODUCE WIND GUSTS TO AROUND 45 MPH AND POSSIBLY HAIL. IF YOU ARE PLANNING TO BE OUTDOORS...STAY ALERT OF THE WEATHER AND MOVE INSIDE TO A SAFE LOCATION BEFORE STORMS REACH YOU. REMEMBER... LIGHTNING CAN STRIKE WELL BEFORE THE STORM IS OVERHEAD. MARINE OUTLOOK...STORMS WHICH FORM OVER LAND WILL MOVE ACROSS THE INTRACOASTAL AND COASTAL WATERS...ESPECIALLY LATE AFTERNOON AND EARLY EVENING. STORMS MAY PRODUCE FREQUENT CLOUD TO WATER LIGHTNING...BRIEF WIND GUSTS EXCEEDING 35 KNOTS...AND REDUCED VISIBILITY IN HEAVY RAIN. GLITTO
Special weather statement, May 3, 11:10 AM EDT, 3 hours 41 minutes before
FLZ041-044>047-053-054-058-059-064-501-031630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1109 AM EDT SAT MAY 3 1997 ...THUNDERSTORMS LIKELY THIS AFTERNOON...A
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.